Illinois, 2018

Hail in Illinois, May 3, 2018

May 3, 2018 · NWS DVN · 3 events in 2 counties and zones

A passing upper disturbance from the northern plains produced thunderstorms, a few of which produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A passing upper disturbance from the northern plains produced thunderstorms, a few of which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 3, 5:37 AM CST, 36 minutes earlier.

Area forecast discussion, May 3, 5:37 AM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
637 AM CDT Thu May 3 2018

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 305 AM CDT Thu May 3 2018

At 2 AM CDT, residual areas of showers and storms are moving across
the region with widespread .5 to 1+ inch amounts noted and temperatures
in the upper 50s to mid 60s in rain cooled air. Analysis tools shows
surface low and upper air forcing to pass this PM with significant
convection and likely severe storms. Then clearing and seasonally
near to below normal temperatures into this weekend.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 305 AM CDT Thu May 3 2018

Short Term Forecast Confidence Assessment...fair to poor or average
to below average. As in past couple of days, the main challenges are
timing convection and impacts on temperatures. Reasonable once again
most or all area will see enough sunshine to push area highs above
warmest guidance. Then second issue is timing and intensity of convection
which may result in rain cooled air and mins tonight cooler then guidance.
One final item is risk of locally high QPF totals if surface low is
stronger than forecast with 1 to 2 inch amounts that may result in
some minor water issues.

Today...trends support most of the area to be partly to mostly sunny
until convective temperatures are reached around 3-4 PM. This would
suggest forecast highs could be 3+ degrees too low for later shifts.
Next issue is POPS with POPS possibly too high this PM until late afternoon.
PW values AOA 1.5 inches with training risks of 2+ inch amounts possible.
Biggest concern is strong convection possible after 3-4 PM with moderate
MUCAPE AOA with higher T/TD's of lower 80s over mid 60s for large hail
AOA golf ball and winds 70+ mph with isolated, tornadoes that could
be significant. Agree with SPC about enhanced risk that will need to
be closely monitored. Today could result in more significant severe
weather then yesterday is issue to pass to day shift.

Tonight...widespread and large convective complex of mixed supercells
and linear segments to merge into QLCS/MCS with bowing segments possible.
Expect significant risk for damaging winds and hail and isolated tornadoes
over at least the southern 1/2 to 2/3 area that will need to be monitored
by day shift. Best estimates suggests sever risks until late evening
suggested. Rain cooled air and NW winds for 50s most or all areas.
Possibly some upper 40s in NW with clearing for later shifts. This
convective complex is suggested to produce areas of 2+ inches is a
risk.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 305 AM CDT Thu May 3 2018

Friday through Saturday
Assessment...high confidence

High pressure will slowly move through the Midwest Friday through Saturday
bringing dry conditions to the area. There may or may not be some lingering
rain showers east of the Mississippi Friday morning. Attention then
turns the next storm system.

Saturday night
Assessment...low to medium confidence

The models bring a weak upper level disturbance with an associated cold
front into the area Saturday night. There are differences in regards
to the overall timing of the front between the models, and, there
are questions regarding the availability of moisture and instability.
As a result, the model consensus has slight chance to low chance pops.
The slightly better chance of rain appears to be after midnight.

Sunday on...

The overall weather pattern will have periods quiet weather and more
active weather through next week.

Sunday
Assessment...low to medium confidence

The cold front associated with the upper level disturbance moves
through the area on Sunday. Again, there are questions regarding
moisture availability and overall instability combined with the
differences between the models. As a result, the model consensus has
slight chance pops for the area.

Sunday night through Monday night
Assessment...high confidence

The global models show high pressure moving through the Midwest
bringing quiet and dry conditions to the area. Temperatures should
be close to normal.

Tuesday
Assessment...low confidence

There is considerable disagreement between the global models
regarding what will happen Tuesday. Conceptually, the better
moisture return is well west of the area. Each global model shows
mid level heights rising to some degree on Tuesday which is
generally not favorable for precipitation.

Right now the model consensus has slight chance pops for the far
southwest and west areas on Tuesday. Given what is being suggested
conceptually, Tuesday will likely end up being dry during the
daylight hours.

Tuesday night through Wednesday
Assessment...medium confidence

The global models have a better signal indicating a storm system
moving through the Midwest Tuesday night into Wednesday. There are
differences in regards to timing and details regarding the storm
system but the models appear to be signaling Wednesday as the more
likely time period of seeing any rain.

As a result of the model differences, the model consensus has slight
chance to chance pops late Tuesday night with chance to likely pops
on Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 632 AM CDT Thu May 3 2018

Light winds and wet ground has allowed fog to develop that has
resulted in areas of LIFR conditions. The fog will burn off by
14z/03 leaving VFR conditions through 21z/03. After 21/03 TSRA are
forecast to impact eastern Iowa and northern Illinois through at
least 07z/04. IFR conditions are likely from any TSRA along with
the potential for hail and wind gusts over 40 kts.

&&

.HYDROLOGY...
Issued at 305 AM CDT Thu May 3 2018

River flood warnings continue for nearly all of the Mississippi
river from LD11 down through Burlington. Moderate flooding is
expected at Dubuque, LD15 in the Quad Cities, and at LD17 at New
Boston with minor flooding elsewhere.

The first round of rain has generated a narrow strip of 1 to 2
inches of rainfall from northern Illinois back into south central
Iowa. Some of this rain will soak in while some will generate run
off. Some immediate local run off is being seen in river gages from
this rainfall. This rainfall may result in some locations reaching
flood stage slightly earlier than currently forecast.

Another round of rain is expected Thursday and Thursday night. The
amount, location, and duration of the rainfall will be important in
regards to how much run off gets generated and how it will affect
river forecasts.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...16
SHORT TERM...16
LONG TERM...08
AVIATION...08
HYDROLOGY...08
Hazardous weather outlook, May 3, 3:33 AM CST, 2 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
433 AM CDT Thu May 3 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-040945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
433 AM CDT Thu May 3 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Late Afternoon and Evening. Thunderstorms are expected to fire with
conditions favorable for severe storms. The greatest threats will be
large hail up to the size of golf balls or larger and winds of 70 mph
or more. Discrete supercells capable of producing tornadoes are also
possible. Locally heavy rainfall is also possible of 2 inches or more
that may produce flash flooding concerns with training of storms.

The Storm Prediction Center has the area in a slight risk with the roughly
southwestern 1/2 of the outlook area in an enhanced risk.

A conference call for Emergency Managers will be scheduled for later
today.

Flooding is expected along portions of the Mississippi River late this
week and into the following week. Please see the latest Flood Statements
and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening. Please report
any severe weather, heavy rainfall and flooding to the Quad Cities Weather
Forecast Office.

16/08

In the hours before

Local storm report, May 3, 4:46 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     HEAVY RAIN       PARNELL                 41.58N 92.01W
05/03/2018  M1.63 INCH       IOWA               IA   TRAINED SPOTTER

            12 HOUR RAIN TOTAL.

&&
Special weather statement, May 3, 4:56 AM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
556 AM CDT Thu May 3 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031400-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
Including the cities of Independence, Manchester, Dubuque,
Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City,
Tipton, Clinton, Muscatine, Davenport, Bettendorf, Sigourney,
Washington, Wapello, Fairfield, Mount Pleasant, Burlington,
Keosauqua, Fort Madison, Galena, Freeport, Mount Carroll,
Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin,
Aledo, Oquawka, Monmouth, Carthage, Macomb, Memphis, and Kahoka
556 AM CDT Thu May 3 2018

...Areas of fog, locally dense possible to burn off by 9 AM...

Rainfall from last night, combined with light winds have allowed
for areas of fog, locally dense to develop the past 1 to 2 hours.
Visibilities at times my be reduced to below a quarter mile. The
fog should burnoff between 8 and 9 AM.

Motorists should drive defensively and slow down when experiencing
low visibilities.

16
Local storm report, May 3, 5:34 AM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 AM CDT THU MAY 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 AM     HEAVY RAIN       COLUMBUS JUNCTION       41.28N 91.37W
05/03/2018  M1.25 INCH       LOUISA             IA   TRAINED SPOTTER

&&

The radar

The Quad Cities radar (KDVN), 56 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Whiteside

When
May 3, 6:13 AM CST
Where
Whiteside County, 1.47 mi SSE of Morrison
Measured
1 in hail
Reported by
Public
Coordinates
41.800, -89.960

A public report was received of hail up to the size of quarters.

Hail, Stephenson

When
May 3, 9:37 AM CST
Where
Stephenson County, 1.02 mi W of Freeport Albertus Ar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.250, -89.600

A trained spotter reported hail up to the size of pennies to quarters.

Hail, Stephenson

When
May 3, 9:40 AM CST
Where
Stephenson County, 1.38 mi S of Dakota Dornink Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.360, -89.570

A trained spotter reported hail up to the size of dimes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749730, 749732, 749733.